Alert archive / New York / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS Buffalo, NY

July 12, 2022Lewis County, Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 12, 2022, 12:05 PM EDT for Lewis County, Oswego County, New York. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2022, 12:05 PM EDT (16:05 UTC)
Expired
Jul 12, 2022, 12:30 PM EDT
In force
25 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 39 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WUUS51 KBUF 121605
SVRBUF
NYC049-075-121630-
/O.NEW.KBUF.SV.W.0039.220712T1605Z-220712T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1205 PM EDT Tue Jul 12 2022

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  South central Lewis County in central New York...
  East central Oswego County in central New York...

* Until 1230 PM EDT.

* At 1204 PM EDT, a severe thunderstorm was located 8 miles northwest
  of Camden, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and power lines.

* Locations impacted include...
  Williamstown, Kasoag, Swancott Mill and Amboy Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 7553 4348 7581 4333 7589 4332 7588
      4333 7598 4348 7596 4350 7552 4342 7552
TIME...MOT...LOC 1604Z 267DEG 38KT 4341 7589 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HSK
2 follow-up statements
343 
WWUS51 KBUF 121615
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1215 PM EDT Tue Jul 12 2022

NYC075-121625-
/O.CAN.KBUF.SV.W.0039.000000T0000Z-220712T1630Z/
Oswego NY-
1215 PM EDT Tue Jul 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OSWEGO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4342 7553 4347 7575 4349 7576 4349 7575
      4350 7552 4342 7552
TIME...MOT...LOC 1615Z 267DEG 38KT 4342 7573 

$$

NYC049-121630-
/O.CON.KBUF.SV.W.0039.000000T0000Z-220712T1630Z/
Lewis NY-
1215 PM EDT Tue Jul 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT
FOR SOUTH CENTRAL LEWIS COUNTY...

At 1215 PM EDT, a severe thunderstorm was located near Camden, moving
east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines.

Locations impacted include...
Swancott Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 7553 4347 7575 4349 7576 4349 7575
      4350 7552 4342 7552
TIME...MOT...LOC 1615Z 267DEG 38KT 4342 7573 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HSK
326 
WWUS51 KBUF 121629
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1229 PM EDT Tue Jul 12 2022

NYC049-121637-
/O.EXP.KBUF.SV.W.0039.000000T0000Z-220712T1630Z/
Lewis NY-
1229 PM EDT Tue Jul 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEWIS COUNTY
WILL EXPIRE AT 1230 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4342 7553 4347 7575 4349 7576 4349 7575
      4350 7552 4342 7552
TIME...MOT...LOC 1627Z 267DEG 38KT 4343 7558 

$$

HSK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:28 AM EDT, 37 minutes earlier.

Area forecast discussion, Jul 12, 11:28 AM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1128 AM EDT Tue Jul 12 2022

.SYNOPSIS...
Low pressure will pass by to the north with its trailing cold
front moving across the area this evening. This will produce
some scattered showers and thunderstorms through this evening.
Additional showers possible Wednesday into Thursday as another
trough crosses the area. High pressure moves into the region
late Thursday through Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
At 10 a.m. showers and thunderstorms associated with the
leading edge of the shortwave and LLJ have exited to the east of
the forecast area. 12Z Buffalo sounding shows a drier air mass
behind this wave, with precipitable water values down to 1.40
inches with dry air in the mid levels above 700 mb. Radar shows
hardly any showers, with satellite showing quite a few breaks in
the cloud cover. As a result have raised high temperatures a
few degrees and have lowered PoPs through early afternoon. Highs
will mainly be in the 80s this afternoon, although a few spots
may fall just short.

Daytime heating will lead to increasing instability this
afternoon with 1000 to 1500 J/Kg of ML CAPE developing. This
combined with mid-level shortwave aloft should support some
convection this afternoon, which will mainly develop along
surface convergence boundaries. Most noteworthy will be a
boundary which will be south of Lake Ontario this afternoon
which should provide a focus for some convection.

Tonight, any showers and storms that linger will scatter out or
track east out of the area. The second half of the night should be
mostly dry. Toward daybreak, there will be some increased shower
potential for the southwestern portion of the area as a shortwave
trough approaches from the northwest. Low temperatures tonight will
be in the mid 50s to low 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Mainly dry and less humid conditions will be found across western
and northcentral NY to start the day on Wednesday. The next
shortwave will rotate through aloft during the second half of the
day while also helping a weak secondary surface cold front approach
from the northwest. These features/cool cyclonic flow aloft combined
with daytime heating will be enough to at least spark off some
scattered convection during the afternoon/early evening hours. Best
opportunity for addtional showers and isolated storms will be away
from the Lakes across western NY, especially along and inland of any
lake breeze circulations. Highs will generally top out in the mid
70s to around 80.

Upper level trough and weak surface cold front will cross the lower
Great Lakes Wednesday night. Moisture will be limited, however
enough forcing will be present to keep the chance for scattered
light showers/isolated rumble of thunder across western NY during
the first half of the night, shifting east of the Genesee Valley
during the second half of the night. Lows will be in the mid to
upper 50s, to near 60 along the lakeshores.

Shortwave trough rotates across eastern NY Thursday, exiting
northeast of our region by late in the day. Meanwhile high pressure
and drier air will be building in from the west. This should limit
shower chances to areas mainly east of the Genesee Valley during the
first half of the day. Aside from a left over shower east of Lake
Ontario Thursday afternoon, dry weather is expected through Thursday
night as Canadian high pressure builds southeast into western and
northcentral NY. Highs will mainly be in the mid to upper 70s,
several degrees cooler across the higher terrain. Comfortable
Thursday night with lows ranging through the 50s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Surface high pressure will remain in control Friday through the
weekend. This will initially bring comfortable levels of humidity,
however temperatures will begin to increase well into the 80s by
Saturday.

Behind the surface high pressure dewpoints Sunday will begin to rise
up into the lower to mid 60s. Increased instability may lead to a
few showers or thunderstorms to form along any lake breeze or low
level convergent boundaries, but with little forcing aloft coverage
area will be sparse.

A better opportunity for showers or thunderstorms will arrive Sunday
night and Monday with the approach of an upper level trough. There
is still quite a bit of model uncertainty with this feature
regarding placement and strength, but with a trough providing
forcing continued to carry a chance for precipitation in the
forecast.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Mainly VFR flight conditions today, outside of patchy MVFR cigs
which will mainly be due to convection. This is most likely to
develop this afternoon south of Lake Ontario when a convergence
boundary provides a focus for showers and storms. Otherwise,
breezy southwesterly winds.

Tonight, showers and storms will scatter out through the
evening and/or track out of the area. Expect mainly VFR conditions

Outlook...

Wednesday...Mainly VFR, with some MVFR possible with the chance for
showers.
Thursday through Sunday...VFR.

&&

.MARINE...
Based on latest obs, expanded the small craft headlines to
western Lake Ontario where westerly winds were hitting 20 knots
which should build waves to 3 to 5 feet briefly this afternoon.
Otherwise, southwest winds supporting small craft headlines for
Lake Erie and the eastern end of Lake Ontario which will last
through the day today. After this, high pressure will build in
Wednesday with minimal wind and wave action through Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through this evening for NYZ007.
     Beach Hazards Statement until 8 PM EDT this evening for NYZ010-
     019-085.
MARINE...Small Craft Advisory until 9 PM EDT this evening for LEZ040-
         041.
         Small Craft Advisory until 5 PM EDT this afternoon
         for LOZ042-043.
         Small Craft Advisory until midnight EDT tonight for LOZ044-
         045.

&&

SYNOPSIS...SW
NEAR TERM...Apffel/SW
SHORT TERM...JM
LONG TERM...EAJ/JM/Thomas
AVIATION...Apffel/SW
MARINE...Apffel/TMA
Hazardous weather outlook, Jul 12, 5:04 AM EDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Buffalo NY
504 AM EDT Tue Jul 12 2022

NYZ007-130915-
Jefferson-
504 AM EDT Tue Jul 12 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-011>014-020-130915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-
Livingston-Ontario-Cattaraugus-
504 AM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-130915-
Northern Erie-Chautauqua-Southern Erie-
504 AM EDT Tue Jul 12 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-008-021-130915-
Oswego-Lewis-Allegany-
504 AM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Scattered showers and isolated storms will develop late this morning
into the early afternoon. An isolated stronger storm or two may
produce some gusty winds before activity moves east of the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
504 AM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 12, 6:43 AM EDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Buffalo NY
643 AM EDT Tue Jul 12 2022

NYZ006>008-121145-
Jefferson NY-Oswego NY-Lewis NY-
643 AM EDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of Jefferson,
northwestern Lewis and northern Oswego Counties through 745 AM EDT...

At 641 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Kring Point State Park to 12
miles northwest of Stony Point to 21 miles northwest of Fair Haven
Beach State Park. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Watertown, Sandy Island Beach State Park, Fort Drum, Stony Point,
Carthage, Pulaski, West Carthage, Clayton, Adams, Dexter, Glen Park,
Herrings, Selkirk Shores State Park, Kring Point State Park, Mexico
Point State Park, Adams Center, Wellesley Island State Park, Cedar
Point State Park, Nine Mile Point and Southwick Beach State Park.

This includes Interstate 81 between exits 35 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4440 7583 4439 7584 4413 7524 4348 7597
      4351 7652 4356 7645 4356 7631 4358 7626
      4378 7629 4383 7636 4387 7635 4385 7647
      4390 7650 4396 7644 4395 7634 4410 7643
      4414 7635 4420 7631 4422 7619 4429 7615
TIME...MOT...LOC 1041Z 269DEG 38KT 4453 7591 4393 7652 4360 7691

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mitchell
Special weather statement, Jul 12, 11:42 AM EDT, 23 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1142 AM EDT Tue Jul 12 2022

NYZ006-008-121645-
Oswego NY-Lewis NY-
1142 AM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southern Lewis and
southeastern Oswego Counties through 1245 PM EDT...

At 1142 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Central Square, or 14 miles east of Fulton, moving
east at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Central Square, Redfield, Highmarket, Hastings, West Monroe, Mexico,
Williamstown, Lyonsdale, Port Leyden, Lyons Falls, Parish, Altmar,
Constableville, Turin, Osceola, Amboy Center, West Leyden, Mohawk
Hill, Swancott Mill and Howardville.

This includes Interstate 81 between exits 32 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4342 7553 4348 7581 4333 7589 4332 7586
      4327 7587 4328 7623 4348 7626 4369 7512
      4361 7511
TIME...MOT...LOC 1542Z 263DEG 45KT 4339 7614

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HSK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:05 AM EDTSpecial Weather StatementBUFChautauqua40 min
Jul 12, 4:16 AM EDTBeach Hazards StatementBUFChautauqua, Erie, Jefferson18 hr
Jul 12, 6:15 AM EDTSpecial Marine WarningBUF60 min
Jul 12, 6:26 AM EDTSpecial Marine WarningBUF64 min
Jul 12, 6:43 AM EDTSpecial Weather StatementBUFJefferson62 min
Jul 12, 11:42 AM EDTSpecial Weather StatementBUFOswego63 min
Jul 12, 2:00 PM EDTSpecial Marine WarningBUF30 min
Jul 12, 3:59 PM EDTSpecial Weather StatementBUFOrleans31 min
Jul 12, 4:29 PM EDTSpecial Weather StatementBUFGenesee, Monroe31 min

Nearby

Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.